‘Tardive dystonia’

BlepharospasmI have seen some patients with blepharospasm or segmental dystonia as ‘tardive dystonia’ after treatments with neuroleptics (especially haloperidol). These patients had also ‘tardive dyskinesia’. The pathophysiology of tardive dystonia is unclear and the doubt arises whether these individuals (generally with psychiatric conditions) are in any case predisposed to develop focal forms of dystonia. Sensitization of the D1-mediated striatal output is probably involved in the pathogenesis. This phenomenon would explain the delayed onset of dystonia after neuroleptic initiation and the persistence of symptoms after neuroleptic withdrawal. This hypothesis is consistent with the possibility of treatment with D1 antagonists (the neuroleptics themselves, Clozapine or dopamine depleters!). Botox injections would be the best therapeutic option if focal or segmental dystonia is the predominant ‘tardive’ movement disorder.

This entry was posted in Movement disorders. Bookmark the permalink.

Leave a Reply